Texas, 2017

Flash Flood and Flooding in Texas, October 4 to 5, 2017

October 4 to 5, 2017 · NWS LUB · 4 events in 3 counties and zones

Beginning on the evening of the 4th and lasting through the early morning of the 5th, very heavy rains fell over portions of eastern Briscoe, Hall, and western Childress Counties. A very moist atmosphere in place and training convection allowed for an estimated swath of 5-7 inches of rainfall over a widespread area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Beginning on the evening of the 4th and lasting through the early morning of the 5th, very heavy rains fell over portions of eastern Briscoe, Hall, and western Childress Counties. A very moist atmosphere in place and training convection allowed for an estimated swath of 5-7 inches of rainfall over a widespread area. A river gauge six miles southwest of Brice in Hall County recorded a rainfall amount of 5.71 inches. Although much of the flooding was over rural areas, a small portion of Hall County near Newlin experienced flash flooding. Several vehicles became stranded in which one required a high water rescue. US Highway 287 was closed from Estelline to Memphis late in the evening of the 4th due to high water. Furthermore, much of this rainfall fell directly over the Prairie Dog Town Fork of the Red River basin. This resulted in minor flooding along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 4, 2:32 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 4, 2:32 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
332 PM CDT Wed Oct 4 2017

.DISCUSSION...
Current radar confirming wet and soggy pattern with showers
mostly centered west of I27. This pattern will continue throughout
the evening as low and mid level Gulf moisture wraps around the
upper level high pressure centered over Texas. The aforementioned,
increased PW (or moisture) trend will continue through at least
Thursday morning with the risk of rain showers area wide. Friday
begins a drying trend as the upper level high begins to elongate and
stretch west to east across the southern portion of the US.
Subsidence under the high will create clear skies, warmer high temps
and drier conditions. High temps Friday in the upper 80s near the
southern portions of the CWA can not be ruled out. Friday, as the
area dries out, a quick moving upper level trough (currently
positioned near the Pacific NW) will begin to move west to east
across the northern portions of the CONUS. The deepest part of the
low will dig just north of the area. This will create a quick moving
cool front that will push through the area Friday and turn winds
northerly. Northwesterly flow sets up behind the trough making for
nice weekend. Nice and dry weather is expected Saturday and Sunday
before the next front arrives Monday.

Monday morning a Canadian cold front drops straight south into the
area. This is cold front will drop temperatures and increase winds
area wide. Models are indicating that high temps wont break the 70
degree mark Monday into Tuesday with low temps hovering in the 40s.
Winds will once again turn northerly and increase area wide as the
cold front moves through the area. Winds between 15 and 20 mph with
gusts as high as 30 mph are to be expected. Upper level ridging
begins to build in over the area starting Wednesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28/28
Hazardous weather outlook, Oct 4, 2:12 AM CST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
312 AM CDT Wed Oct 4 2017

TXZ021>044-050815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
312 AM CDT Wed Oct 4 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Locally heavy rainfall with some flooding at times is possible
mainly in the far southern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of hazardous weather is low at this time.

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flood, Briscoe

When
October 4, 4:30 PM CST to October 5, 4:30 AM CST
Where
Briscoe County, 19.41 mi NNE of Silverton to 10.35 mi NNE of Quitaque
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.715, -101.133

Widespread heavy rainfall occurred across eastern Briscoe, Hall, and western Childress Counties from the evening of the 4th through the early morning hours of the 5th. This torrential rainfall brought large scale flooding to eastern Briscoe County. Furthermore, minor river flooding occurred along the Prairie Dog Town Fork of the Red River.

Flash Flood, Hall

When
October 4, 9:00 PM CST to October 5, 1:00 AM CST
Where
Hall County, 2.67 mi WNW of Newlin to 1.44 mi W of Plains Jct
Cause
Heavy Rain
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
34.599, -100.471

Torrential rainfall for several hours near Newlin and areas upstream from the evening of the 4th through the early morning hours of the 5th caused flash flooding along US Highway 287 from Estelline to Newlin. Additional flash flooding was observed along Farm to Market Road 1619 east of Newlin. Rainfall estimates ranged from 5 to 6 inches just upstream of the flash flooded area. Initial reports from Hall County indicated that US Highway 287 was closed due to high water from Estelline to Memphis. Flood waters were deep enough to completely cover the tires of a sheriff deputy's vehicle. Several other vehicles entered high water causing the vehicles to become disabled which resulted in one high water rescue. A 200 foot portion of pavement of Farm to Market Road 1619 was washed out by flash flooding. Furthermore, a Burlington Northern Santa Fe train was unable to proceed in the flooded area due to high water. Many travelers became stranded in Estelline while traveling to Amarillo due to several detours being inundated with high water. US Highway 287 was reopened at 0900 CST on the morning of the 5th.

Flood, Childress

When
October 4, 10:00 PM CST to October 5, 9:00 AM CST
Where
Childress County, 15.22 mi W of Loco to 2.99 mi WNW of Carey
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.748, -100.416

Widespread heavy rainfall occurred across eastern Briscoe, Hall, and western Childress Counties from the evening of the 4th through the early morning hours of the 5th. This torrential rainfall brought large scale flooding to western Childress County. Furthermore, minor river flooding occurred along the Prairie Dog Town Fork of the Red River.

Flood, Hall

When
October 5, 1:00 AM CST to 9:00 AM CST
Where
Hall County, 3.72 mi W of Brice to 10.12 mi ENE of Memphis Muni Arpt
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.698, -100.945

Widespread heavy rainfall occurred across eastern Briscoe, Hall, and western Childress Counties from the evening of the 4th through the early morning hours of the 5th. This torrential rainfall brought large scale flooding to the northern half of Hall County. Several roads in and around Estelline were flooded from the rainfall. Furthermore, minor river flooding occurred along the Prairie Dog Town Fork of the Red River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717932, 717943, 717945, 717944.